Friday, 6 August 2010

No, you can't read my hamster face

I was warned of the consequences of taking steroids. I have previously had steroid injections that didn’t really have any impact in terms of side effects or effectiveness in general. However, when I was told by my rheumatologist that maybe steroid tablets were the way to go to dampen down the flare up (the one, big, long flare up that has lasted over a year mind) I was pretty much ready to do anything to not be in pain.
I read through the information that comes with the drugs (and to be fair if everyone read the warnings on any drugs we would never take them!) but was confident that none of the side effects could possibly be worse than the pain I was in. I admit I may have been wrong on this occasion. The information stated that the steroids could cause “rounding of the face”. To be honest I didn’t really know what that meant… how can your face suddenly become round?! But it seems life is sodding unfair and I am now sporting what I like to call hamster face syndrome.
It’s probably not as drastic as it seems but for someone who has had a pretty gaunt face due to malnutrition and general ill health over the past year I have noticed it and it bothers me. It bothers me because I am vain you might say, well yes in some respects I am because I care about my appearance but storing what seems like 20 stone of fat on your cheeks would bother you too no?
Facebook has a lot to do with this. I see pictures posted of me from back in my gaunt days and more recent ones where I look “healthy” (I take this as “rounded”). I am not complaining, don’t get me wrong, as I want to be and look healthy but does that mean my face has to look hamsterish? People aren’t meant to talk about their insecurities as it draws attention to them but I like to talk about stuff and I know many people on this dreaded medication may have suffered the same problem. I am informed that when I stop taking them, I am currently reducing my dose each week that the hamster face syndrome will hopefully disappear too. Well I bloody well hope so. If you see me in the street, take pity on my hamster cheeks and see it as a good thing (it’s only a sign I am well and truly high on steroids).


  1. Okay, I'm not one to sugar coat because I find anything less than honesty can lead to depression. I was on pred for a good deal of time. I broke my foot, had major stomach issues and got the round face and spare tire on my abdomen. It's a year later. I'm just now dropping the weight that drug put on my body. I got really sad one day when I saw my rheumy and he stated without hesitating, "it's the hardest weight for the body to loose". On that note, i cried. I'm the least vain person you will ever meet. Blame it on country living when I was younger, sports or anything you like. Not to say that i'm a slob, oh dear no. I just know some days I would like to doll up and others, I just don't care as there are more important things to do like getting from bed to work space and feeling worthy. The weight, oy, dreadful. I am currently loosing about 2-3 pounds aweek. A YEAR LATER.... oh my gosh. But total, i've lost 17lbs now. I have as much again to loose to come even. My face was the first to thin out. Then up around my shoulders and now it's slowly decipating around the lower rib area. The spare tire is more like a donut now. But its taking time. I can't exercise perse' so I rely on my 4 dogs and lawn mowing to help move stuff around.

    Stay strong, it will go away but don't expect it overnight as many of us complain of this drug. For all the .. ahem..'good' it does, it has some aggressive side effects. Hugs. Tazzy

    one other thing, your a beautiful girl so extra thin or thick is not going to damper your obvious spirit!!

  2. Ahhh prednisone. I take it for lupus but reduced the dose AS SOON as I noticed rounding in my face. I have lost about 60 lbs in the past 2 years and I was not about to gain them back.

  3. Well you've not lost your sense of humour. That's the main thing - keep smiling. Let me introduce myself.I'm Ben Corde or rather thats my pseudonym for writing and facebook. I'm not sure blokes are allowed here but you can always delete me if not. I know Alcester as we lived in Hall Green and Redditch years ago.It's a bit different from London!!!!!
    I got RA about 18 months ago and went straight onto Methotrexate working up to my current dose of 20mg a week. I had steroid injections into the joints which worked wonders for a couple of months then wore off. Hydroxchloroquine was added to my med list and I haven't had any flare ups recently, strength has been returning and my blood inflammation markers are improving. My x rays this year showed no joint damage progression so it's looking hopeful. No side effects yet. My friend was put on oral steroids and she too came up like a panda on heat but this is going down now they're reducing her meds.
    The worst thing I find about the whole thing is the monthly blood test as my nurse at the surgery always has a problem finding any blood or making the vein stay still which she finds very amusing but pisses me off. One day I'm sure I'm going to stick that needle in her bum just so I can have a laugh too.